IAEA

Different stages of erythema

Early phase

It is the phase when erythema can be seen within a few hours of irradiation (although it is extremely rare with radiological interventional procedures). This early phase of erythema is generally transient, subsiding after 24 - 48 hours, but it may persist and evolve, ‘blending’ with the subsequent phases. Whether or not those early changes are of importance and influence the subsequent course of the skin reaction remains a matter of debate. However, it is generally considered that early erythema does not necessarily predict a particular severity of the later phases.

Main erythematous phase 

This corresponds clinically to a more severe reddening of the skin, and is usually associated with inflammatory reactions. It starts about two to three weeks after exposure. It may be painful (as a burn). Within a short time it may become associated with various degrees of skin desquamation, and possibly with pigmentation. Skin lesions that up to now were not very painful can become painful at this stage. These pains can be very severe when the irradiated volume was large. An important point here is that moist desquamation, which implies a total destruction of the epidermis, is a clear predictor of late delayed injuries, particularly telangiectasias.

The early phase of erythema is usually not detectable in dark skinned people; in the second "main" phase, it is generally hyperpigmentation that is observed.

Third erythema phase 

Classically, a third phase of erythema can be observed later, between 8 to 20 weeks after irradiation. This phase is associated with dermal ischemia and may also evolve towards necrosis.

Fourth stage 

Evolution: If severe, skin reactions can be responsible for late radiodermatitis. Increased pigmentation is usual, but depigmentation can also be observed (usually at higher doses), with a combination of both being observed in some cases. The skin may also become hyperkeratotic.

Fifth stage  

Amplification and/or reactivation: As could be expected, sunburn is likely to exacerbate any radiation-induced erythema reaction. A few drugs are also capable of increasing erythema linked to radiation exposure; this is particularly true for some antineoplastic agents, such as Bleomycin, Adriamycin and the Taxanes drugs. Interestingly, after erythema subsides, it can be reactivated (i.e re-appearance of erythema in the same area) if the drug is given a few days or weeks later.

Resources

  1. Employment
  2. Women
  3. Press

Stay in touch

Newsletter